Maryland, 2016High Wind in Maryland, November 20, 2016
November 20, 2016 · NWS LWX · 1 event in 1 county or zone
Strong low pressure intensified over New England. A strong pressure gradient between the low and high pressure over the Midwest led to high winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure intensified over New England. A strong pressure gradient between the low and high pressure over the Midwest led to high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 20, 9:03 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Nov 20, 9:03 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
903 PM EST Sun Nov 20 2016
.SYNOPSIS...
Low pressure over New England will continue to cause blustery
conditions over our area through tonight. High pressure will build
overhead Monday night through Tuesday night. High pressure will
move offshore Wednesday and a cold front will pass through
Thanksgiving Day.
&&
.NEAR TERM /UNTIL 7 AM MONDAY MORNING/...
Low pressure center continues to sit and spin over northern New
England and southern Quebec. This is keeping strong west/northwest
flow in place over the region. Should see a gradual slackening in
the winds through the night, so will keep wind advisory expiration
at midnight for the majority of the region, and for the higher
elevations until 6 AM. The higher elevations may need an extension
into Monday, and an additional advisory may be needed for portions
of northeast Maryland during the daylight hours Monday as mixing
increases once again.
Moisture throughout the column continues to thin as well and
inversion heights will lower throughout the night. In response to
this, have seen much of the snow along the Allegheny Front become
significantly lighter and more confined to the western slopes.
Because of this have cancelled the Winter Weather Advisory for
those counties.
Otherwise, a blustery and cold night with lows in the 20s to
around 30.
&&
.SHORT TERM /7 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Low pressure will remain nearly stationary Monday but it will
weaken a bit as it becomes vertically stacked. The low will cause
blustery conditions over our area...but not as windy as today
since the gradient will not be as strong. Winds will be strongest
across northern Maryland where gusts around 35 knots are expected.
Gusts of 40 knots are possible...but confidence is too low for an
advisory at this point. Despite sunshine...it will remain chilly
with highs ranging from the 20s in the mountains...to the mid to
upper 40s near Washington and Baltimore...to near 50 in central
Virginia.
High pressure will build overhead Monday night through Tuesday
night...bringing dry and chilly conditions. Winds will be much
lighter.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Guidance continues to trend slower with the departure of the
northeastern U.S. upper low mid-week. This means Wednesday will
likely end up a little cooler than normal as well.
A wave of low pressure is forecast to pass through the Great Lakes
Wednesday night into Thursday resulting in some light warm air
advection precipitation. The ambient airmass may be marginally cold
enough to support a mix at the onset Wednesday evening, particularly
across sheltered valleys of the Potomac Highlands.
The low will depart to the north and east Thursday, but another
system will be right on its heels and could clip the region
Saturday. Temperatures should average below normal during this time.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
VFR conditions through Tuesday night. Strong winds gusting 30-40
knots will gradually subside during the late evening hours...but
gusts around 20 to 30 knots are still possible overnight. Will
likely see an additional uptick in winds during the daylight hours
Monday. Winds will be lighter for KCHO.
Mainly VFR expected Wednesday, before ceilings lower
possible below VFR Wednesday evening into Thursday as low pressure
passes to the north and west. Winds will likely be light and
variable during this time as a remnant wedge of high pressure
remains over the area.
&&
.MARINE...
Strong winds over the waters continue overnight. A Gale Warning
is in place through tonight for the waters...but winds may subside
across portions of the upper Tidal Potomac River and the Gale
Warning may be allowed to expire early.
A Gale Warning then remains in effect for the Bay and lower tidal
Potomac River Monday. A Small Craft Advisory is in effect for the
rest of the Potomac River. Winds will gradually subside Monday
night into Tuesday...but a Small Craft Advisory is in effect for
portions of the waters Monday night and may need to be extended
into Tuesday. High pressure will build overhead Tuesday night.
Sub Small Craft Advisory level winds are expected Wednesday
as high pressure moves over the waters. Winds may increase in the
wake of departing low pressure resulting in Small Craft Advisory
level gusts out of the west or northwest by later Thursday.
&&
.FIRE WEATHER...
On Monday, it will be as dry if not drier than today. Winds will
not be as strong...but still strong enough to exceed Red Flag
Warning Criteria across most of Maryland into northern Virginia
and eastern West Virginia. A Fire Weather Watch is in effect for
these areas.
&&
.TIDES/COASTAL FLOODING...
Blowout tides expected through Tue with water levels 1 to 2 below
astronomical levels.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Fire Weather Watch from 8 AM EST Monday through Monday
afternoon for DCZ001.
Wind Advisory until midnight EST tonight for DCZ001.
MD...Wind Advisory until 6 AM EST Monday for MDZ501.
Fire Weather Watch from 8 AM EST Monday through Monday
afternoon for MDZ003>006-011-013-014-016>018-503>508.
Wind Advisory until midnight EST tonight for MDZ003>006-011-
013-014-016>018-502>508.
VA...Wind Advisory until 6 AM EST Monday for VAZ503-504-507-508.
Fire Weather Watch from 8 AM EST Monday through Monday
afternoon for VAZ028-031-052>054-501-502-505-506.
Wind Advisory until midnight EST tonight for VAZ025>031-
038>040-051>055-057-501-502-505-506.
WV...Wind Advisory until 6 AM EST Monday for WVZ501-503-505-506.
Fire Weather Watch from 8 AM EST Monday through Monday
afternoon for WVZ051>053.
Wind Advisory until midnight EST tonight for WVZ050>053-055-
502-504.
MARINE...Small Craft Advisory from 6 PM Monday to 6 AM EST Tuesday for
ANZ530>532-538>540.
Gale Warning until 6 PM EST Monday for ANZ530>532-538>540.
Small Craft Advisory from 6 AM to 6 PM EST Monday for ANZ535-
536.
Gale Warning until 6 AM EST Monday for ANZ535-536.
Small Craft Advisory from noon Monday to 6 AM EST Tuesday for
ANZ533-534-537-541>543.
Gale Warning until noon EST Monday for ANZ533-534-537-541>543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL/MM
SHORT TERM...BJL
LONG TERM...DFH
AVIATION...BJL/MM/DFH
MARINE...BJL/MM/DFH
FIRE WEATHER...BJL
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Nov 20, 8:44 PM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
844 PM EST SUN NOV 20 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
844 PM EST SUN NOV 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH TONIGHT.
A WIND ADVISORY IS IN EFFECT THROUGH MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A GALE WARNING IS IN EFFECT FOR THE CHESAPEAKE BAY AND LOWER TIDAL
POTOMAC MONDAY.
A FIRE WEATHER WATCH IS IN EFFECT FOR MONDAY FOR CENTRAL AND
SOUTHERN MARYLAND AND NORTHERN VIRGINIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
844 PM EST SUN NOV 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WIND ADVISORY IS IN EFFECT FOR THE RIDGE TOPS OF THE ALLEGHENY
HIGHLANDS AND BLUE RIDGE MOUNTAINS UNTIL 6 AM MONDAY. A WIND
ADVISORY IS IN EFFECT FOR NORTHERN AND CENTRAL MARYLAND...EASTERN
WEST VIRGINIA...AND NORTHERN VIRGINIA UNTIL MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FIRE WEATHER WATCH IS IN EFFECT FOR MONDAY FOR NORTHERN
VIRGINIA.
THE WIND ADVISORY MAY NEED TO BE EXTENDED INTO MONDAY FOR THE
RIDGE TOPS OF THE ALLEGHENY HIGHLANDS AND BLUE RIDGE
MOUNTAINS...AS WELL AS NORTH CENTRAL AND NORTHEAST MARYLAND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Nov 20, 4:53 PM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 PM EST SUN NOV 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM NON-TSTM WND DMG KENSINGTON 39.02N 77.07W
11/20/2016 MONTGOMERY MD PUBLIC
TREE AND UTILITY POLE DOWN ON KENSINGTON PARKWAY
&&
EVENT NUMBER LWX1604991
RCMLocal storm report, Nov 20, 5:15 PM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EST SUN NOV 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM NON-TSTM WND GST 1 N MARTINSBURG ARPT 39.41N 77.98W
11/20/2016 M62 MPH BERKELEY WV ASOS
&&
EVENT NUMBER LWX1604992
RCMLocal storm report, Nov 20, 5:16 PM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
516 PM EST SUN NOV 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW ECKHART MINES 39.66N 78.90W
11/20/2016 M0.8 INCH ALLEGANY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1604993
KLWLocal storm report, Nov 20, 7:06 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
706 PM EST SUN NOV 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW BAYARD 39.27N 79.37W
11/20/2016 M6.0 INCH GRANT WV CO-OP OBSERVER
&&
EVENT NUMBER LWX1604994
KLWLocal storm report, Nov 20, 8:12 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
812 PM EST SUN NOV 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM SNOW 6 WSW CHERRY GROVE 38.61N 79.62W
11/20/2016 M2.5 INCH PENDLETON WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1604995
RCMLocal storm report, Nov 20, 8:28 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
828 PM EST SUN NOV 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND DMG 5 SW FRANKLIN 38.59N 79.40W
11/20/2016 PENDLETON WV TRAINED SPOTTER
TREE DOWN BLOCKING U.S. ROUTE 220 SOUTH OF FRANKLIN
&&
EVENT NUMBER LWX1604996
RCMHigh Wind, Frederick
- When
- November 20, 10:38 PM EST
- Where
- Frederick forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
A wind gust of 67 mph was measured at Camp David.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Jersey, November 20, 20161 death · 50 kt wind · 1 event
- Heavy Rain in California, November 20 to 21, 20161 death · 1 event
- Strong Wind in New York, November 20, 2016$100,000 · 2 events
- Winter Storm in New York, November 20 to 21, 2016$70,000 · 7 events
- Strong Wind in New Jersey, November 20, 2016$50,000 · 1 event
- Heavy Snow and Lake-Effect Snow in New York, November 20 to 21, 201616 events
- Frost and Freeze in Alabama, November 20, 201611 events
- Flash Flood and Flooding in Puerto Rico, November 20, 2016$7,000 · 10 events
- High Surf in Hawaii, November 20 to 30, 20168 events
- Winter Storm in Colorado, November 20 to 22, 20168 events
- Winter Storm in Vermont, November 20 to 21, 20167 events
- High Wind and Strong Wind in Rhode Island, November 20 to 21, 2016$1,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667638.